Too much pain reliever can be hurtful

The FDA says be careful of taking too

The FDA says be careful of taking too much of the pain reliever acetaminophen. (Credit: FDA)

Travel deals

With everyone seemingly coming down with the flu, or at least feeling fluish, those over-the-counter cold and flu medicines may seem like a tempting remedy. But the Food and Drug Administration says be sure to read the labels of every medication you take.

Specifically, the FDA says be careful of taking too much of the pain reliever acetaminophen. The agency notes that some people will take a drug such as Nyquil for their cold symptoms and also take two Tylenol if they have an accompanying headache. But both Nyquil and Tylenol contain acetaminophen, and the FDA says combining any medications that have acetaminophen could cause problems. More than 600 prescription medications contain acetaminophen, including Percocet and Vicodin.

The FDA says too much acetaminophen has been linked to severe liver damage. For more information, go to 1.usa.gov/WgeD1D.

advertisement | advertise on newsday

Newsday on social media

@Newsday

advertisement | advertise on newsday